Ohio, 2021Flash Flooding and Flood in Ohio, June 3, 2021
June 3, 2021 · NWS ILN · 3 events in 1 county or zone
Showers and thunderstorms developed during the afternoon hours across the Ohio Valley ahead of an upper level low pressure system moving through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon hours across the Ohio Valley ahead of an upper level low pressure system moving through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 12:16 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 3, 12:16 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
116 PM EDT Thu Jun 3 2021
.SYNOPSIS...
Showers and thunderstorms are expected today as a weak low
pressure moves through. Hot and dry weather is likely this
weekend as high pressure strengthens over the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
This morning, an upper level trough remains west of the Ohio Valley
along with a surface trough. Warm, moist flow east of the upper
trough axis has allowed for persistent isolated/scattered shower and
thunderstorm activity through the morning. As the morning
progresses, the upper level trough will nudge into the Ohio Valley
from the west before eventually moving through the area this
afternoon. DCVA increases with the approach of the trough axis and
will likely help spawn more widespread shower and thunderstorm
activity through the afternoon.
More specifically, it appears that a cluster of thunderstorms moving
northeast across southern Illinois and Indiana will move into
southern Ohio/northern Kentucky this afternoon and serve as the main
focus for storm development along and southeast of I-71. There is a
marginal chance that some storms could produce strong to severe wind
gusts and some hail along and southeast of I-71 as well. However,
some uncertainty still exists regarding the severe storm potential
since shower and cloud cover this morning may help limit instability
this afternoon. Either way, marginal instability (MLCAPE ~1000 J/kg)
is likely to briefly overlap with 20-40 knots of bulk shear this
afternoon across southern Ohio/northern Kentucky leading to at least
a low end severe weather threat.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Convection and any remaining showers gradually fade to the east
during the evening hours. Light southerly flow shifts out of the
southwest as the pressure trough moves through. Temperatures
are slightly cooler for Thursday night with temperatures
dropping into the mid 50s to lower 60s. Forecast soundings
indicate a inversion developing throughout the night,
potentially leading to some fog concerns for Friday morning.
As low level clouds/fog clear out with increasing solar
insolation, temperatures quickly warm into the lower 80s by
Friday afternoon. While forcing is weak, have kept the chance
for diurnal showers for the afternoon hours, as instability
develops. Forecast soundings show meager mid-level lapse rates
and dry mid-level air so thunder potential is limited.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The extended period is shaping up to be a transition to summer-
like weather conditions. On Friday night into the weekend,
heights will be increasing as mid- level ridging builds east
from the central plains to the Great Lakes. At the same time,
surface high pressure will build in the western Atlantic Ocean,
providing a light southwesterly to southerly flow across the
Ohio Valley. Under mostly sunny skies, high temperatures will
increase into the mid-upper 80s through the weekend.
By early next week, mid-level ridging is suppressed back to the
Rocky Mountains and high plains as mean troughiness slowly
develops over the eastern United States. Guidance suggests the
low levels will be weakly forced and still dominated by the
Bermuda High off the east coast. This pattern supports a general
increase in diurnal convection through the middle stages of the
work week as temperatures decrease a bit aloft and surface
instability increases via moist southerly flow. Wouldn't be too
surprising if a few spots in the forecast area see their first
70 degree dewpoints during this time.
Highs remain in the mid-upper 80s Monday through Wednesday with
lows in the mid 60s.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A disturbance will move across the Ohio Valley this afternoon
through the early evening bringing widespread showers and
thunderstorms. Low end VFR and MVFR ceilings will likely persist
outside of thunderstorms. Brief MVFR/IFR ceiling and visibility
dropouts can be expected in thunderstorms along with gusty winds.
Showers and thunderstorms then diminish in coverage this evening
when the aforementioned disturbance moves east of the area. Skies
scatter as this occurs.
Later overnight, BR may limit visibilities across the
sites due to lingering low level moisture left behind by today's
rainfall. VFR visibilities return after 1400Z Friday to accompany
the VFR sky conditions.
Light southerly winds persist this afternoon until light westerly
flow develops after the showers and storms move east.
.OUTLOOK...Thunderstorms are possible on Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...McGinnis
NEAR TERM...Campbell
SHORT TERM...McGinnis
LONG TERM...Hogue
AVIATION...Campbell
Hazardous weather outlook, Jun 3, 1:25 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
225 PM EDT Thu Jun 3 2021
OHZ026-034-035-042-043-041830-
Hardin-Mercer-Auglaize-Darke-Shelby-
225 PM EDT Thu Jun 3 2021
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ044>046-051>056-060>065-
070>074-077>082-088-041830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
225 PM EDT Thu Jun 3 2021
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are occurring this afternoon. A few storms
may produce strong to severe wind gusts, hail, and isolated
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 12:40 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
140 PM EDT Thu Jun 3 2021
INZ050-058-059-066-OHZ042>046-051>056-060>062-070-032100-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Butler-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Hamilton, Middletown, Fairfield, and Oxford
140 PM EDT Thu Jun 3 2021
...COLD AIR FUNNELS POSSIBLE THIS AFTERNOON...
A few cold air funnel clouds may occur this afternoon along a
boundary situated along the I-70 corridor. These types of funnel
clouds are smooth and narrow. They typically hang down a few
hundred feet from the cloud base and last only a few minutes
before dissipating. In the rare case that a circulation did
reach the ground...only minor damage would be expected.
Flash Flood, Preble
- When
- June 3, 1:45 PM EST to 2:45 PM EST
- Where
- Preble County, 1.27 mi WNW of Camden to 2.08 mi NNW of Camden
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.640, -84.670
Portions of State Route 725 were impassable due to more than one foot of water running over the roadway. High water was also reported on Sugar Valley Drive and near Dillman Road.
Flash Flood, Preble
- When
- June 3, 3:00 PM EST to 4:30 PM EST
- Where
- Preble County, 0.38 mi ESE of College Corner to 0.36 mi ESE of College Corner
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.567, -84.814
Several people were rescued from their homes along Main Street due to rising water.
Flood, Preble
- When
- June 3, 3:00 PM EST to 4:00 PM EST
- Where
- Preble County, 0.53 mi E of College Corner to 0.69 mi ESE of College Corner
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.570, -84.810
Standing water, about 4 to 5 inches deep, was reported in several yards and streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, June 3, 2021$330,000 · EF1 · 19 events
- Tornado in South Carolina, June 3, 2021$150,000 · EF1 · 1 event
- Tornado and Damaging Wind in New York, June 3, 2021$58,000 · EF1 · 2 events
- Flash Flood and Flooding in Indiana, June 3, 2021$50,000 · 3 events
- Flash Flooding and Flooding in Maryland, June 3, 2021$30,000 · 12 events
- Flash Flooding in Texas, June 3, 2021$40,000 · 4 events
- Damaging Winds in Texas, June 3, 2021$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, June 3 to 4, 2021$15,000 · 60 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2021$8,000 · 50 kt wind · 6 events
- Excessive Heat in Utah, June 3 to 6, 20216 events
- Flood and Dust Storm in Nevada, June 3, 202153 kt wind · 5 events
- Damaging Winds in New Jersey, June 3, 202160 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952484, 952485, 952486.